Year : 2012  |  Volume : 15  |  Issue : 4  |  Page : 319--320

Pericardial effusion causing ventricular arrhythmias: Atypical presentation


Vivek Chowdhry1, BB Mohanty2,  
1 Department of Cardiac Anaesthesiology and Critical Care, Aditya Care Hospital, Bhubaneswar, Odisha, India
2 Department of Cardiovascular and Thoracic Surgery, Aditya Care Hospital, Bhubaneswar, Odisha, India

Correspondence Address:
Vivek Chowdhry
Department of Cardiac Anaesthesiology and Critical Care, Aditya Care Hospital, Chandrasekharpur, Bhubaneswar, Odisha - 751 016
India




How to cite this article:
Chowdhry V, Mohanty B B. Pericardial effusion causing ventricular arrhythmias: Atypical presentation.Ann Card Anaesth 2012;15:319-320


How to cite this URL:
Chowdhry V, Mohanty B B. Pericardial effusion causing ventricular arrhythmias: Atypical presentation. Ann Card Anaesth [serial online] 2012 [cited 2020 Nov 27 ];15:319-320
Available from: https://www.annals.in/text.asp?2012/15/4/319/101851


Full Text

The Editor,

Cardiac tamponade is a potentially fatal complication after cardiac surgery which may occur in early and late (5-7 days after surgery) post-operative periods. [1] The incidence of cardiac tamponade after cardiac surgery is about 0.5 to 5.8 per cent. [2] An acute collection of rapidly increasing pericardial effusion leads to pericardial tamponade which presents with hypotension, raised central venous pressure, and muffled heart sounds (Beck's triad), along with dyspnoea, chest pain, tachycardia and oliguria. However, with a slowly accumulating pericardial effusion the clinical presentation can be misleading [3] and may present with atypical clinical findings such as change in mental status, diaphoresis, fever, dysphagia, abdominal pain or atrial arrhythmias. [4] Pericardial effusion and its association with ventricular arrhythmias have not been described in the literature. We report intractable ventricular arrhythmias in a patient after mitral valve replacement associated with moderate degree of non-compressing, loculated pericardial effusion.

A 51 year old woman with severe mitral stenosis, moderate tricuspid regurgitation and good left ventricular (LV) systolic function underwent mitral valve replacement with a 31-mm bio-prosthetic valve (St. Jude Medical Inc. Minnesota, USA) and tricuspid valve de-Vega annuloplasty. Intra-operative and immediate post-operative course was uneventful. Gradually, the chest-drain, arterial line and central venous catheter were removed and the patient was transferred to ward. On sixth post-operative day, the patient developed ventricular tachycardia and became unconscious. Immediately cardioversion was done and the patient was shifted back to ICU in fully conscious state. Electrolytes and arterial blood gas analysis reports were normal but electrocardiogram (ECG) showed frequent ventricular premature contractions (VPCs). Intravenous lignocaine hydrochloride, 1 mg/kg, transiently relieved the VPCs. After 15-20 minutes, VPCs restarted and converted to ventricular tachycardia. After cardioversion, ECG showed ventricular bigeminy along with prolonged QT interval. Immediately lignocaine infusion was started and magnesium sulphate 1 gm was given intravenously. Suspecting LV dysfunction, a transthoracic echocardiogram was done, which revealed non-compressing, loculated pericardial effusion along the postero-lateral wall with good LV and valve prosthesis function. Lignocaine infusion was continued. Six hours later, patient was defibrillated for ventricular tachycardia, intubated and put on ventilator. Unable to find any cause for arrhythmias, we decided to evacuate the pericardial effusion through a sub-xiphoid incision, the loculi were broken by finger and a pericardial drain tube was inserted. After draining 400 ml of pericardial collection the rhythm settled to normal sinus rhythm with intermittent atrial fibrillation. The lignocaine infusion was stopped and amiodarone infusion was started. The patient was extubated after 12 hours with stable haemodynamic in sinus rhythm and pericardial drain was removed after 48 hours with a total drainage of 450 ml. Remaining postoperative course of the patient was uneventful.

A slowly accumulating pericardial effusion might present in a number of atypical ways. Despite a good LV systolic and prosthetic valve function our patient had repeated VPCs, bigeminy and ventricular tachycardia which were not responding to treatment. A loculated and non-compressing pericardial effusion could cause such a severe ventricular irritability was unknown to us and have not been reported. The sudden resolution of arrhythmias after draining the collected fluid made us believe ventricular arrhythmias as yet another way of presentation of pericardial effusion.

References

1Ofori-Krakye SK, Tyberg TI, Geha AS, Hammond GL, Cohen LS, Langou RA. Late cardiac tamponade after open heart surgery: Incidence, role of anticoagulants in its pathogenesis and its relationship to the post-pericardiotomy syndrome. Circulation 1981;63:1323-8.
2Stevenson LW, Child JS, Laks H, Kern L. Incidence and significance of early pericardial effusions after cardiac surgery. Am J Cardiol 1984;54:848-51.
3Weitzman LB, Tinker WP, Kronzon I, Cohen ML, Glassman E, Spencer FC. The incidence and natural history of pericardial effusion after cardiac surgery-an echocardiographic study. Circulation 1984;69:506-11.
4Russo AM, O'Connor WH, Waxman HL. Atypical presentations and echocardiographic findings in patients with cardiac tamponade occurring early and late after cardiac surgery. Chest.1993;104:71-8.